Texas, 2015

Winter Storm and Winter Weather in Texas, March 4, 2015

March 4, 2015 · NWS OUN · 6 events in 6 counties and zones

A strong cold front surged through north Texas during the day of the 4th, bringing an Arctic airmass into much of the Southern Plains. As this occurred, a large scale upper level trough shifted eastward across the Southern and Central Plains region, resulting in widespread wintry precipitation.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong cold front surged through north Texas during the day of the 4th, bringing an Arctic airmass into much of the Southern Plains. As this occurred, a large scale upper level trough shifted eastward across the Southern and Central Plains region, resulting in widespread wintry precipitation. Several inches of snow and sleet fell, with significant impacts to travel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 3, 11:54 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Mar 3, 11:54 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1154 PM CST TUE MAR 3 2015

.DISCUSSION...
006Z TAFS...
COLD AIR WILL CONTINUE TO PUSH INTO OKLAHOMA AND NORTH TEXAS
TONIGHT INTO WEDNESDAY.  MAINLY LIGHT RAIN SHOWERS MAY OCCUR
ACROSS SOUTHWEST OKLAHOMA AND NORTH TEXAS OVERNIGHT...WHILE
SLEET AND SNOW WILL BECOME MORE LIKELY ACROSS NORTHWEST OKLAHOMA.
AFTER 12Z WEDNESDAY...MAINLY IFR TO LIFR CONDITIONS ARE EXPECTED
WITH CEILING HEIGHTS AND VISIBILITY. WINTER PRECIPITATION SHOULD
END ACROSS NORTHERN OKLAHOMA DURING THE MID TO LATE AFTERNOON BUT
WILL LINGER ELSEWHERE INTO WEDNESDAY EVENING.

&&

.PREV DISCUSSION... /ISSUED 850 PM CST TUE MAR 3 2015/

UPDATE...
FOR THIS EVENING... MADE SOME MINOR TWEAKS WITH THE
FORECAST. REMOVED THE THUNDER FROM THE SOUTH AND ADDED SOME PATCHY
FOG. HAVE ALSO TRENDED TEMPS WARMER ACROSS RED RIVER VALLEY LATER
TONIGHT.

QUICKLY LOOKING AT THIS EVENINGS 00Z NAM AND THERE ARE SOME
DIFFERENCES FROM EARLIER RUN. A BAND OF HEAVIER RAIN DEVELOPS AND
MOVES ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST OKLAHOMA
DURING THE DAY ON WEDNESDAY. HOWEVER... MODEL SHOWS MUCH OF THIS
AREA REMAINING ABOVE FREEZING WHILE THE HEAVIEST PRECIP IS
OCCURING. HOWEVER IF TEMPS ARE A FEW DEGREES COOLER COULD LEAD TO
MORE ICING IN THOSE AREAS BEFORE TRANSITION TO SLEET. FARTHER
NORTH... MODELS HAVE ALSO SHOWN A TREND IN KEEPING AMOUNTS ACROSS
MUCH OF THE AREA TO THE NORTH OF THE BAND OF RAIN... LIGHTER
MEANING THAT SLEET AMOUNTS MAY BE LOWER THAN EARLIER ANTICIPATED.
NAM ALSO HAS TRENDED LOWER WITH SNOWFALL AMOUNTS LATER IN THE DAY
WEDNESDAY/WEDNESDAY EVENING. WILL THEREFORE NOT UPGRADE ANY OF THE
ADVISORY TO A WINTER STORM WARNING AT THIS POINT. WILL SEE IF THE
00Z GFS CONT WITH THESE TRENDS.

30

PREV DISCUSSION... /ISSUED 618 PM CST TUE MAR 3 2015/

AVIATION...
COLD AIR WILL MAKE A QUICK RETURN TONIGHT AS A COLD FRONT MOVES
ACROSS THE SOUTHERN PLAINS. BY 18Z WEDNESDAY...ALL TERMINALS WILL
BE BELOW FREEZING. WINTER WEATHER IS EXPECTED AT ALL SITES
WEDNESDAY WITH IFR TO LIFR CONDITIONS. SOME LIGHT FREEZING RAIN IS
POSSIBLE DURING THE ONSET OF WINTER PRECIPITATION...BUT MOST
LOCATIONS WILL SEE A QUICK TRANSITION TO SLEET AND SNOW. THE
WINTER PRECIP WILL LINGER PAST 00Z THURSDAY...BUT SHOULD END AT
ALL SITES BY 06Z THURSDAY.

PREV DISCUSSION... /ISSUED 344 PM CST TUE MAR 3 2015/

DISCUSSION...
THE PRIMARY CONCERNS THIS FORECAST CONTINUE TO BE THE LIKLIHOOD
OF WIDESPREAD ACCUMULATING SLEET AND SNOW...AND SOME FREEZING
RAIN...FROM LATE TONIGHT THROUGH WEDNESDAY NIGHT.

IF YOU STEP OUTSIDE RIGHT NOW...YOU MIGHT JUST THINK WE ARE
MAKING THINGS UP WHEN WE SPEAK OF WINTER WEATHER. NOT TO WORRY.
THE COLD AIR IS ON ITS WAY. WHILE THE PRE-FRONTAL WIND SHIFT HAS
ALREADY ENTERED NORTHWESTERN OKLAHOMA...THE COLD AIR IS LAGGING
QUITE A BIT. PLEASE DONT LET THIS BRIEF PERIOD OF WARMER WEATHER
FOOL YOU. WE ARE IN FOR ANOTHER ROUND OF NASTY WINTER WEATHER
TOMORROW...AND YOU SHOULD PLAN ACCORDINGLY.

WE WILL CONTINUE TO SEE SPORADIC LIGHT SHOWER ACTIVITY AND
WIDESPREAD CLOUDINESS THROUGH MIDNIGHT. THIS ACTIVITY SHOULD
MAINLY BE LIQUID. HOWEVER...COLDER AIR WILL FILTER INTO NORTHERN
OKLAHOMA QUICKLY AFTER MIDNIGHT...AND PRECIPITATION WILL BEGIN TO
TRANSITION OVER TO FREEZING RAIN...SLEET AND SNOW. THIS TRANSITION
WILL CONTINUE INTO THE MORNING HOURS WEDNESDAY. THE TRANSITION
FROM RAIN TO SLEET AND SNOW SHOULD OCCUR RATHER QUICKLY ACROSS
NORTHER...CENTRAL...AND WESTERN OKLAHOMA...KEEPING TOTAL ICE
ACCUMULATIONS TO A MINIMUM. THE TRANSITION FROM RAIN TO FREEZING
RAIN AND SLEET/SNOW WILL CONTINUE INTO THE AFTERNOON HOURS FROM
CENTRAL THROUGH SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.
PRECIPITATION SHOULD EVENTUALLY TRANSITION TO ALL SNOW LATE
WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT...EVENTUALLY TAPERING
OFF LATE WEDNESDAY NIGHT.

REGARDING ACCUMULATIONS...UNCERTAINTY REMAINS QUITE HIGH. THE ONE
THING WE ARE CONFIDENT IN IS THAT WIDESPREAD SNOW AND SLEET
ACCUMULATIONS WILL OCCUR OVERNIGHT TONIGHT THROUGH
TOMORROW...AFFECTING ALL OF OKLAHOMA AND WESTERN NORTH TEXAS. SNOW
ACCUMULATIONS OF 2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS WILL BE
LIKELY ACROSS NORTHWESTERN PORTIONS OF OKLAHOMA. FURTHER
SOUTH...FROM NORTH CENTRAL THROUGH CENTRAL AND SOUTHWESTERN
OKLAHOMA...AND WESTERN NORTH TEXAS...SLEET ACCUMULATIONS OF A
QUARTER TO A HALF INCH WILL BE POSSIBLE...WITH ADDITIONAL SNOW
ACCUMULATIONS OF 1 TO 3 INCHES ON TOP. TOTAL SNOW ACCUMULATIONS
LOOK TO BE FAIRLY MINOR OVER SOUTHEASTERN AND SOUTH CENTRAL
OKLAHOMA...BUT SIGNIFICANT SLEET ACCUMULATIONS OF UP TO ONE INCH
MAY OCCUR LOCALLY...AND FREEZING RAIN MAY LEAD ONE TO TWO TENTHS
OF AN INCH OF ICE ACCUMULATION.

IMPACTS TO TRAVEL AND COMMERCE WILL BE WIDESPREAD BY WEDNESDAY
AFTERNOON. EVEN THOUGH GROUND TEMPERATURES MAY WARM TODAY...SNOW
AND SLEET...AND THE RAPIDLY COOLING AIR TEMPERATURES IN THE ARCTIC
AIR...WILL ALLOW FOR RAPID ACCUMULATIONS OF SNOW...SLEET AND ICE
ON AREA ROADWAYS...SIDEWALKS...AND VEHICLES. IMPACTS TO TRAVEL
WILL FIRST BE FELT ACROSS NORTHWESTERN OKLAHOMA...AS SNOW AND SOME
SLEET ADD UP FROM MIDNIGHT TONIGHT THROUGH 6 AM WEDNESDAY. MUCH OF
CENTRAL AND SOUTHWESTERN OKLAHOMA...AND WESTERN NORTH TEXAS...WILL
SEE ACCUMULATING SLEET AND SNOW FROM 6 AM THROUGH THE AFTERNOON
AND EVENING HOURS. SOUTH CENTRAL AND SOUTHEASTERN OKLAHOMA...BEING
LAST TO FALL BELOW FREEZING...PROBABLY WONT SEE SLEET AND SNOW
ACCUMULATIONS UNTIL EARLY TO MID AFTERNOON.

FOR NOW...WE WILL HANDLE THIS WINTER WEATHER SYSTEM WITH A
STRONGLY WORDED WINTER WEATHER ADVISORY. AS ADDITIONAL MODEL
GUIDANCE BECOMES AVAILABLE...AND CONFIDENCE INCREASES ON EXPECTED
IMPACTS...PORTIONS OF THE ADVISORY MAY BE UPGRADED TO A WINTER
STORM WARNING. PLEASE CHECK BACK WITH US FREQUENTLY AS THE
FORECAST CONTINUES TO EVOLVE REGARDING THIS POTENTIALLY DANGEROUS
WINTER STORM SYSTEM.

BY THE TIME WE GET TO WEDNESDAY NIGHT...SNOW AND SLEET WILL BE
WINDING DOWN FROM WEST TO EAST. HOWEVER...WITH THE CONTINUED
PRESENCE OF ARCTIC AIR...ROADS AND SIDEWALKS WILL LIKELY REMAIN
SNOW AND SLEET PACKED. THIS WILL CONTINUE TO PROMOTE HAZARDOUS
DRIVING CONDITIONS INTO THURSDAY MORNING. IN ADDITION...VERY COLD
TEMPERATURES WILL LEAD TO WIND CHILLS IN THE LOW TEENS AND UPPER
SINGLE DIGITS.

THE GOOD NEWS IS...ONCE WE GET TO FRIDAY...WE ARE DUE FOR A
PRONOUNCED WARM UP...AND SUBSTANTIAL MELTING OF SNOW AND ICE
SHOULD OCCUR...WITH IMPROVING ROADS THURSDAY INTO FRIDAY. BY THIS
COMING WEEKEND...WE WILL BE ASKING OURSELVES WHERE WINTER
WENT...AS HIGHS CLIMB BACK INTO THE UPPER 50S AND LOW
60S...PERHAPS EVEN WARMER IF YOU'RE LUCKY.

AUSTIN

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  29  30  21  37 /  60  90  50  10
HOBART OK         27  30  18  36 /  50  70  40  10
WICHITA FALLS TX  37  35  21  36 /  70  90  60  10
GAGE OK           21  24  11  38 /  80  80  10  10
PONCA CITY OK     23  26  16  35 /  50  70  40  10
DURANT OK         44  41  23  37 /  80  90  80  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER WEATHER ADVISORY FROM 6 AM WEDNESDAY TO MIDNIGHT CST
     WEDNESDAY NIGHT FOR OKZ019-020-022>048-050>052.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST WEDNESDAY FOR OKZ004>018-
     021.

TX...WINTER WEATHER ADVISORY FROM 6 AM WEDNESDAY TO MIDNIGHT CST
     WEDNESDAY NIGHT FOR TXZ083>090.

&&
Hazardous weather outlook, Mar 3, 7:10 PM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
710 PM CST TUE MAR 3 2015

OKZ004>048-050>052-TXZ083>090-041100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
710 PM CST TUE MAR 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT THROUGH WEDNESDAY MORNING...

.WINTER WEATHER...
A STRONG COLD FRONT WILL SURGE THROUGH OKLAHOMA AND NORTH TEXAS
OVERNIGHT TONIGHT AND INTO THE DAY ON WEDNESDAY. IN THE
WAKE OF THE FRONT...SCATTERED PRECIPITATION IS EXPECTED.
AS TEMPERATURES FALL BELOW FREEZING IN NORTHERN OKLAHOMA
TONIGHT...FREEZING RAIN...SLEET AND SNOW WILL BE POSSIBLE. PLEASE
REFER TO THE WINTER WEATHER ADVISORY FOR MORE DETAILS ON
POTENTIAL ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

.WINTER WEATHER...
A VARIETY OF WINTER WEATHER IS EXPECTED ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS ON WEDNESDAY.  ENOUGH SNOW...SLEET AND ICE ARE POSSIBLE TO
CREATE HAZARDOUS DRIVING CONDITIONS.  PLEASE REFER TO THE WINTER WEATHER
ADVISORY FOR POTENTIAL ACCUMULATIONS OF ICE...SLEET AND SNOW.  MONITOR
THIS DANGEROUS WINTER WEATHER SITUATION CLOSELY...AND BE PREPARED FOR
IMPACTS TO TRAVEL AND COMMERCE.

.COLD TEMPERATURES...
AN ARCTIC AIRMASS WILL BRING UNSEASONABLY COLD WEATHER TO THE REGION
THURSDAY MORNING. TEMPERATURES WILL FALL INTO THE TEENS...WITH WIND
CHILLS IN THE UPPER SINGLE DIGITS MOST PLACES. THE COLD TEMPERATURES
WILL RESULT IN REFREEZING OF ANY MELTED PRECIPITATION FROM WEDNESDAYS
WINTER WEATHER EVENT. BE PREPARED FOR CONTINUED TRAVEL PROBLEMS AND
BUNDLE UP.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Wichita

When
March 4, 3:00 AM CST to 9:00 PM CST
Where
Wichita forecast zone
Reported by
COOP Observer
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Light rain transition over to a mixture of light freezing rain and sleet in the wee morning hours of the 4th. By sunrise, precipitation had transitioned over to snow. By the time precipitation had ended, Wichita Falls recorded around 2 inches of snow.

Winter Weather, Knox

When
March 4, 3:00 AM CST to 8:00 PM CST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
33.606, -99.741 (the zone’s center; the record gives no point)

Light rain transition over to a mixture of light freezing rain and sleet in the wee morning hours of the 4th. By sunrise, precipitation had transitioned over to snow. By the time precipitation had ended, Knox City recorded around an inch of snow.

Winter Weather, Wilbarger

When
March 4, 3:00 AM CST to 9:00 PM CST
Where
Wilbarger forecast zone
Reported by
Public
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

Light rain transition over to a mixture of light freezing rain and sleet in the wee morning hours of the 4th. By sunrise, precipitation had transitioned over to snow. By the time precipitation had ended, Grayback received an inch of snow.

Winter Weather, Baylor

When
March 4, 3:00 AM CST to 9:00 PM CST
Where
Baylor forecast zone
Reported by
COOP Observer
Coordinates
33.617, -99.213 (the zone’s center; the record gives no point)

Light rain transition over to a mixture of light freezing rain and sleet in the wee morning hours of the 4th. By sunrise, precipitation had transitioned over to snow. By the time precipitation had ended, areas from Seymour to Lake Kemp reported around an inch of snow.

Winter Storm, Hardeman

When
March 4, 3:00 AM CST to 9:00 PM CST
Where
Hardeman forecast zone
Reported by
Emergency Manager
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

Light rain and freezing rain transitioned over to sleet and freezing rain early on the 4th. Precipitation then transitioned to snow during the morning hours. Snow was heavy at times, and by the time snow had ended during the evening, up to four inches had fallen in Chillicothe, with 3.8 inches in Quanah.

Winter Storm, Foard

When
March 4, 3:00 AM CST to 9:00 PM CST
Where
Foard forecast zone
Reported by
Emergency Manager
Coordinates
33.975, -99.778 (the zone’s center; the record gives no point)

Light rain and freezing rain transitioned over to sleet and freezing rain early on the 4th. Precipitation then transitioned to snow during the morning hours. Snow was heavy at times, and by the time snow had ended during the evening, up to four inches had fallen in Crowell.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568962, 568963, 568965, 568966, 568969, 568970.